West Virginia, 2006

Hail and Damaging Winds in West Virginia, April 7, 2006

April 7, 2006 · NWS RLX · 21 events in 10 counties and zones

Well south of a cold front, severe thunderstorms moved through the southern coal fields of West Virginia. The initial severe weather was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.3 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Well south of a cold front, severe thunderstorms moved through the southern coal fields of West Virginia. The time frame was late on a Friday afternoon and into the early evening.The initial severe weather was large hail. However, the storms following the initial cells, consolidated and organized into a squall line. On its leading edge, severe wind gust moved out of Pike County Kentucky and through Mingo County around 1630E. Trees fell and damaged a few homes. Several commercial and residential buildings in Williamson sustained damage from the wind alone. A large portion of the damage was to awnings, porches, siding, and roofs. Signs and poles were also damaged. Two women received injuries to their legs when the wooden pavilion near the river collapsed. Debris littered the downtown streets. The strong wind gust blew through eastern Logan County. Windows were blown out of 3 or 4 businesses in Man. In the Elk Creek region of Logan County, a woman was trapped on her bed in a mobile home. A tree had fallen into the house and laid across the bed. The railings of the hospital type bed helped prevent a more serious injury. In McDowell County, 3 mobile homes were damaged. In Wyoming County, a roof was damaged near Baileysville.Brief and sudden wind gusts of 60 to 85 mph were likely on the leading edge of the squall line, with the speed dependent on exposure and channeling of the wind through the valleys and hollows. In the case of downtown Williamson, channeling of the wind between buildings also came into play. No tornadoes were confirmed or indicated by weather radar.As this complex moved through Fayette and Raleigh Counties, large hail again occurred. Hail as big as golf balls fell around Beckley and Grandview. One major insurance company reported about 450 claims, mostly vehicular hail damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 7, 2:00 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 7, 2:00 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT FRI APR 7 2006

.SHORT TERM /REST OF TONIGHT THROUGH SUNDAY/...

STORMS CONTINUING TO FORM ALONG OLD BOUNDARY FROM MORNING ACTIVITY.
CONVECTIVE PARAMETERS ACROSS CENTRAL CWA ARE NOT TOO IMPRESSIVE...SO
NOT TOO CONCERNED ABOUT SEVERE STORMS FROM THIS ACTIVITY.

POTENTIAL INCREASING FOR SEVERE WEATHER ACROSS WESTERN HALF OF CWA.
SPC ABOUT TO DROP A WATCH ACROSS THIS AREA...AS BUILDING INSTABILITY
COMBINES WITH A STRENGTHENING LOW-LEVEL JET AND DEEP LAYER SHEAR.
HAVE LIKELY POPS DURING THE EARLY EVENING FOR THIS ACTIVITY...MAY
NEED TO BE BUMPED UP SOON. INCLUDING STRONG HAIL/WIND WORDING FOR
SEVERE POTENTIAL.

LATER ACTIVITY IN 03Z-12Z TIMEFRAME WILL FOCUS ON FRONTAL BOUNDARY
DROPPING SOUTHEAST ACROSS CWA...AS ACTIVITY WILL BE FED BY LOW LEVEL
JET INTO FRONT.  TRIED TO TIME PASSAGE IN THE HOURLY POP FIELDS.
KEEPING WIND/HAIL WORDING ALONG FRONT BUT NON-SEVERE.  LOW TEMPS
GENERALLY WENT TOWARD COOLER SIDE OF MOS...GIVEN STRENGTH OF FRONT
AND FAIRLY RAPID TEMPERATURE DROP BEHIND IT.

PRECIP WILL HANG ON IN THE SOUTHEASTERN PART OF THE CWA...WITH AN
AREA OF LOW PRESSURE RIDING ALONG THE FRONT SATURDAY MORNING.
SOUTHEASTERN OHIO WILL SEE THE MOST SUNSHINE SATURDAY...WITH CLOUDS
ELSEWHERE...UNTIL SOME CLEARING IN THE AFTERNOON. ONLY A FEW TWEAKS
TO MAX TEMPS.

HIGH PRESSURE CONTINUES TO BUILD EAST SATURDAY NIGHT...ALLOWING FOR
SKIES TO CLEAR. WITH A GRADIENT LEFT FOR PART OF THE NIGHT...WENT A
FEW DEGREES WARMER THAN GUIDANCE.

DISREGARDED THE COLDER FWC NUMBERS FOR SUNDAY HIGHS...AND LEFT HIGHS
AS IS...WHICH IS BASICALLY SPLIT DOWN THE MIDDLE BETWEEN THE COLDER
FWC AND WARMER MAV...AS H85 ADJUSTMENTS INDICATE MIDDLE TO UPPER 50S
WITH FULL SUNSHINE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

UPPER LEVEL RIDGE DOMINATES THE EASTERN HALF OF THE NATION THIS
PERIOD...WITH GENERALLY DRY WEATHER...AND A FAIRLY LARGE DIURNAL
TEMPERATURE RANGE DUE TO THE DRY AIR. LOOK FOR WARM DAYTIME AND COOL
NIGHTTIME TEMPERATURES. ONLY SYSTEM OF CONSEQUENCE FOR US THIS
PERIOD WILL BE AN UPPER TROUGH AND COLD FRONT THAT COMES INTO THE
PACIFIC COAST MONDAY...THEN WEAKENS CONSIDERABLY AS THE SYSTEM TRIES
TO CROSS THE UPPER RIDGE TUESDAY AND WEDNESDAY. BY THE TIME IT
REACHES US...ALL THAT REMAINS IS A WEAK UPPER DISTURBANCE...AND A
WEAK COOL FRONT THAT MAY NOT EVEN MAKE IT TO OUR REGION. THE GFS
STILL APPEARS TOO AGGRESSIVE AND FAST WITH THIS SYSTEM BEATING DOWN
THE UPPER RIDGE...THOUGH THE TREND WITH EACH RUN IS TO WEAKEN THE
SYSTEM AS THE EURO MODELS HAVE BEEN DOING. THUS...EXPECT MAINLY
CLOUDS AND A FEW SHOWERS WITH THIS SYSTEM LATER WEDNESDAY INTO
THURSDAY.

&&

.PREV DISCUSSION...
 /ISSUED 144 PM EDT FRI APR 7 2006/

AVIATION...

SCT-BKN LINE OF CONVECTION FORMING ALONG BOUNDARY LEFT BY MORNING
ACTIVITY. THIS LINE SHOULD MOVE EAST BY 21-22Z OR SO. THE TAF
SITES SHOULD ESCAPE THE MOST ADVERSE EFFECTS EARLY ON. COLD
FRONTAL PASSAGE EXPECTED IN THE 03Z-10Z TIMEFRAME ACROSS THE RLX
CWA. TRIED TO TIME THIS PASSAGE IN TAFS...USING TEMPOS TO
INDICATE A TWO HOUR IFR TSRA WINDOW ALONG AND JUST AHEAD OF THE
FRONT. WILL NEED TO FINE-TUNE THIS AS TIME GOES ON...ESPECIALLY IF
SEVERE THREAT INCREASES. LEFT IN A FEW HOURS OF POST-FRONTAL SHRA
WITH MVFR CIGS/VIS. THINK CIGS WILL REMAIN MVFR THROUGH AT LEAST
18Z AREAWIDE BEFORE IMPROVEMENT THEREAFTER.

PREV DISCUSSION...
 /ISSUED 1024 AM EDT FRI APR 7 2006/

SHORT TERM /REST OF TODAY/...

LAST OF MORNING SHRA/TSRA POISED TO EXIT NE CORNER OF CWA. SOME
WEAKENING HAS BEEN OCCURRING AS NOCTURNAL LOW LEVEL JET WEAKENS.
CWA WILL ENJOY A BRIEF BREAK FROM PRECIPITATION UNTIL LATER THIS
AFTERNOON.

FOCUS NOW SHIFTS TO CONVECTION EXPECTED AFTER 21Z OR SO. LOOKING
LIKE A BAND WILL BE FOCUSED ALONG APPROACHING FRONT...FED BY LOW
LEVEL CONVERGENCE. THIS ZONE WILL BE BACK NEAR CMH AROUND
00Z...DROPPING TO NEAR A HTS/CKB LINE BY 03Z...AND APPROACHING BKW
BY 06Z. ANOTHER POSSIBLE FOCUSING MECHANISM WILL BE BOUNDARY LAID
DOWN BY CONVECTION THIS MORNING FROM CVG TO PKB. RUC SEEMS TO PICK
UP ON THIS. THIS IS EVIDENT ON SURFACE OBS...WITH 55 DEGREES AT
PKB AND 71 AT CRW AT 14Z. COULD SEE SOME EARLIER DEVELOPMENT HERE
AS INSTABILITY BUILDS.

FOR NOW...BETTING ON LATER BOUNDARY TO BE THE MAIN FOCUS...AND AS
SUCH KEPT LATER POPS THE WAY THEY WERE. REDUCED POPS BEFORE 18Z AS
IT WILL TAKE A FEW HOURS FOR INSTABILITY TO BUILD. UPPED HIGH TEMPS
ACROSS SOUTHERN PART OF REGION...AND DROPPED THEMA BIT IN RAIN
COOLED AREA.  PLENTY TO MONITOR THIS AFTERNOON.

PREV DISCUSSION...
 /ISSUED 422 AM EDT FRI APR 7 2006/

LONG TERM /SATURDAY THROUGH THURSDAY/...

HAVE SHRUNK THE LINE BETWEEN PRECIPITATION AND DRY WEATHER
SATURDAY...AS IT CONTINUES TO BE EVIDENT THAT LITTLE SHOULD OCCUR
BEHIND THE THIN LINE OF CONVECTION THAT WILL CROSS OVERNIGHT
TONIGHT.  OUR LARGE AREA OF LOW PRESSURE...WILL BE REPLACED BY A
LARGE AREA OF HIGH PRESSURE ACROSS THE CENTRAL AND EASTERN U.S.
THROUGH TUESDAY.  THE SFC HIGH SHOULD BE OVERHEAD SUNDAY NIGHT INTO
MONDAY MORNING.  AS FOR THE CHANCE FOR PRECIPITATION THROUGH THE
REMAINDER OF THE TIME PERIOD...DID NOT ADD ANYTHING TO OUR DRY
PATTERN THAT WILL SET UP THROUGH AT LEAST TUESDAY.  ANOTHER CHANGE
WILL BE THE RETURN OF LIGHTER WINDS THAT WE ARE MORE USE TO...AS
HIGH PRESSURE DOMINATES.  NO EDITS WERE DONE TO THE FORECAST PAST
TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...CL/KM
LONG TERM...JMV
Hazardous weather outlook, Apr 7, 1:45 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 AM EDT FRI APR 7 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-081000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
245 AM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE REGION
TODAY AND TONIGHT...ESPECIALLY FROM MIDDAY ON. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND
GUSTS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

In the hours before

Special weather statement, Apr 7, 2:33 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT FRI APR 7 2006

WVZ037-038-072000-
NICHOLAS-WEBSTER-
333 PM EDT FRI APR 7 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERSVILLE...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MOUNT
  NEBO...CRAIGSVILLE...COWEN AND CAMDEN ON GAULEY.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

09
Special weather statement, Apr 7, 3:00 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT FRI APR 7 2006

WVZ037-038-046-072030-
NICHOLAS-POCAHONTAS-WEBSTER-
400 PM EDT FRI APR 7 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RICHWOOD...MOVING EAST AT 45
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SNOWSHOE
  AND CAMDEN ON GAULEY.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

09

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Pocahontas

When
April 7, 3:43 PM EST
Where
Pocahontas County, Marlinton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -80.100

Hail, Pocahontas

When
April 7, 3:50 PM EST
Where
Pocahontas County, 2 mi S of Marlinton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -80.100

Hail, Mingo

When
April 7, 3:53 PM EST
Where
Mingo County, Williamson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -82.283

Thunderstorm Wind, Wayne

When
April 7, 3:55 PM EST
Where
Wayne County, Dunlow
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.017, -82.433

Hail, Wayne

When
April 7, 3:55 PM EST
Where
Wayne County, Dunlow
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -82.433

Hail, Lincoln

When
April 7, 4:05 PM EST
Where
Lincoln County, Harts
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -82.133

Hail, Logan

When
April 7, 4:17 PM EST
Where
Logan County, Holden
Measured
1.75 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
37.833, -82.067

Hail, Lincoln

When
April 7, 4:25 PM EST
Where
Lincoln County, Harts
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -82.133

Hail, Raleigh

When
April 7, 4:26 PM EST
Where
Raleigh County, Beckley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -81.183

Thunderstorm Wind, Boone

When
April 7, 4:30 PM EST
Where
Boone County, Van
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.967, -81.717

Trees fell onto power lines. Roads were blocked.

Thunderstorm Wind, Mingo

When
April 7, 4:30 PM EST
Where
Mingo County, Williamson
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$900,000
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -82.283

Hail, Boone

When
April 7, 4:40 PM EST
Where
Boone County, Ridgeview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.133, -81.750

Hail, Fayette

When
April 7, 4:47 PM EST
Where
Fayette County, Lawton
Measured
1.75 in hail
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
37.867, -80.983

Thunderstorm Wind, Logan

When
April 7, 5:00 PM EST
Where
Logan County, Man
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
37.733, -81.883

Hail, Raleigh

When
April 7, 5:16 PM EST
Where
Raleigh County, Beckley
Measured
1.75 in hail
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -81.183

Thunderstorm Wind, Wyoming

When
April 7, 5:18 PM EST
Where
Wyoming County, Baileysville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -81.667

A roof to a house was damaged along Route 97. Trees fell onto power lines.

Thunderstorm Wind, McDowell

When
April 7, 5:20 PM EST
Where
McDowell County, Roderfield
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -81.700

Three mobile homes were damaged.

Hail, Raleigh

When
April 7, 5:26 PM EST
Where
Raleigh County, Beaver
Measured
0.88 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.750, -81.133

Hail, Fayette

When
April 7, 5:29 PM EST
Where
Fayette County, Mt Hope
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -81.167

Hail, Raleigh

When
April 7, 5:30 PM EST
Where
Raleigh County, Grandview
Measured
1.75 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
37.817, -81.083

Thunderstorm Wind, Raleigh

When
April 7, 5:30 PM EST
Where
Raleigh County, Odd
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.583, -81.200

A 30 by 20 foot section of a barn roof was ripped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495071, 5495072, 5495075, 5495073, 5495074, 5495076, 5495078, 5495077, 5495082, 5495080, 5495081, 5495079, 5495083, 5495084, 5495085, 5495169, 5495170, 5495167, 5495168, 5495086, 5495171.